Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 124, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 18, 2003, 10:21 PM EDT for Prince William County, City of Manassas, City of Manassas Park, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2003, 10:21 PM EDT (02:21 UTC)
- Expired
- Sep 19, 2003, 4:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties City of Manassas, VA, City of Manassas Park, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 26 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 723 m²/s²
- 0-3 km storm-relative helicity
- 998 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:20 PM EDT, 1 minute earlier.
Area forecast discussion, Sep 18, 10:20 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1020 PM EDT THU SEP 18 2003 BRIEF UPDATE TO ZONES FOR SOME MINOR WORDING CHANGES. HEAVY RAINFALL AND HIGH WINDS ACROSS THE REGION AT THIS TIME. SEVERAL FLASH FLOOD WARNINGS IN EFFECT. PEAK WINDS SO FAR: DCA...58 MPH/BWI...55 MPH/IAD 45 MPH. ...PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT): ...TROPICAL STORM WARNING/INLAND TROPICAL STORM WIND WARNING/FLOOD WATCH REMAIN UNCHANGED... THE AFFECTS OF HURRICANE ISABEL ARE ALREADY BEGINNING...WITH A RAPID DETERIORATION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A BIG KEY ON RAINFALL AMOUNTS WILL BE HOW THE HURRICANE CONTINUES TO INTERACT WITH THE FRONTAL BOUNDARY...WHICH WAS OFF THE EAST COAST LAST EVENING. IT APPEARS THAT AS OF THIS MORNING...THE FRONT IS BEING PUSHED ONSHORE BY THE WARM ADVECTION OF ISABEL. IF THIS FRONT STALLS ACROSS THE BLUE RIDGE...THIS COULD BE A FOCUS FOR LONGER TERM TORRENTIAL RAINS WEST OF THE METRO AREA. RECENT TREND ON IR SATELLITE IMAGERY SHOWS A COOLING OF CLOUD TOPS ON THE PERIPHERY OF THE EYE. THIS WILL HAVE TO BE WATCHED AND UPDATES WILL BE PROVIDED BY THE TROPICAL PREDICTION CENTER. VAD WIND PROFILE FROM KLWX RADAR AND REGIONAL PROFILERS ARE SHOWING WINDS HAVE BACKED AND ARE INCREASING FROM 30 TO 50KTS AT 2-3KFT SINCE NOON. TORNADO POTENTIAL IS THE OTHER PROBLEM OF THE DAY. WITH THE INFLUX OF HIGHER THETA-E FROM THE SOUTHEAST...ALONG WITH THE AMOUNT OF SHEAR IN THE AMBIENT ENVIRONMENT...WILL HAVE TO WATCH ESPECIALLY AS OUTER BANDS MOVE INLAND. A TORNADO WATCH HAS ALREADY BEEN POSTED SOUTHEAST OF OUR FORECAST AREA. NOTE: THE KLWX WSR-88D IS CURRENTLY USING THE TROPICAL Z/R RELATION AND HAS BEEN SINCE YESTERDAY EVENING. ADDITIONALLY...AS OF 17Z HAVE MODIFIED SEVERAL OF THE HYDROMET AND MESO ALGORITHM ADAPTABLE PARAMETERS PER WSR-88D TROPICAL OPS PLAN...EXCEPT MODIFIED THE TVS VALUES USING LOCALLY-DEVELOPED VALUES TO BETTER CAPTURE SMALL CIRCULATIONS. PLEASE REFER TO THE TROPICAL PREDICTION CENTER FOR CURRENT TRACK INFORMATION FOR ISABEL...AND THE HURRICANE LOCAL STATEMENT (WBCHLSLWX)...FOR A LOCAL PERSPECTIVE. HTTP://WWW.NHC.NOAA.GOV HTTP://WEATHER.NOAA.GOV/LWX PLAN FOR EARLY RELEASE OF ZONES BY 2:30 PM. ROGOWSKI ...LONG TERM (SATURDAY THROUGH THURSDAY)... WEAK FRONT WILL SCOUR OUT THE MOISTURE ON SATURDAY...ALTHOUGH DRIER AIR WILL ALLOW TO AFTERNOON TEMPERATURES TO RUN A LITTLE ABOVE NORMAL THROUGH SUNDAY. MOISTURE WILL BEGIN TO RETURN ON MONDAY AS DEEPENING TROUGH AND ASSOCIATED COLD FRONT ACROSS THE MIDWEST TAP INTO ABUNDANT ATLANTIC MOISTURE LURKING OFF OF THE CAROLINAS. PRECIP CHANCES WILL AGAIN BE ON THE INCREASE STARTING MONDAY NIGHT. THE FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING WITH CLEARING AND SEASONABLE CONDITIONS BTH WEDNESDAY AND THURSDAY. GARRARD .LWX... DC...TROPICAL STORM WARNING FOR ZONE 001. MD...TROPICAL STORM WARNING FOR ZONES 006>007 011 013>018 AND TIDAL POTOMAC AND FOR MD PORTION OF CHESAPEAKE BAY...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR MDZ002>005...MDZ009>010. FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL MD ZONES. VA...TROPICAL STORM WARNING FOR ZONES 052>055 AND 057...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>051...VAZ056. FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL VA ZONES. WV...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES WVZ048>055. A FLOOD WATCH TONIGHT UNTIL 8 AM SATURDAY MORNING FOR ZONES WVZ048>055.
Hazardous weather outlook, Sep 18, 1:45 PM EDT, 8 hours 36 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-190900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 145 PM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THROUGH FRIDAY MORNING THE CENTER OF ISABEL IS FORECAST TO MOVE NORTH ACROSS VIRGINIA...THE EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND TONIGHT AND FRIDAY MORNING. THE STORM WILL PRODUCE STRONG WINDS THIS AFTERNOON INTO FRIDAY MORNING OF 40 TO 60 MPH WITH LOCALIZED HIGHER GUSTS. A FLOOD WATCH IS IN EFFECT AREAWIDE. 6 TO 10 INCHES OF RAIN IS POSSIBLE IN THE FOOTHILLS AND MOUNTAINS BY FRIDAY AFTERNOON. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS THE STORM MOVES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. RDH
In the hours before
Local storm report, Sep 18, 4:47 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM EDGEWATER MD WIND DAMAGE
09/18/03 ANNE ARUNDEL LARGE TREE DOWN ON POWER
LINES. SPOTTER REPORT.
0440 PM OPAL VA WIND DAMAGE
09/18/03 FAUQUIER SEVERAL TREES DOWN AND
SIDING COMING OFF HOMES.
OFF DUTY NWS
METEOROLOGIST REPORT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:28 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Page, Rappahannock, Rockingham, Shenandoah and 2 more | 6 hr |
| Sep 18, 8:59 PM EDT | Flash Flood Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg | 6 hr |
| Sep 18, 11:14 PM EDT | Flash Flood Warning | LWX | Clarke, Frederick, City of Winchester | 6 hr |
| Sep 18, 11:37 PM EDT | Flash Flood Warning | LWX | Albemarle, Augusta, Highland, Nelson, City of Charlottesville, City of Staunton and 1 more | 6 hr |
| Sep 19, 1:54 AM EDT | Flash Flood Warning | LWX | Culpeper, Fauquier, Greene, Madison, Orange, Page and 8 more | 4 hr |
| Sep 18, 10:38 PM EDT | Flash Flood Warning | LWX | Pendleton | 6 hr |
| Sep 18, 11:44 PM EDT | Flash Flood Warning | LWX | Grant, Hampshire, Hardy, Mineral | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.